Hail, Sedgwick
- When
- August 29, 2:17 PM MST
- Where
- Sedgwick County, 0.87 mi SW of Ovid
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.940, -102.390
Severe thunderstorms produced large hail, ranging from quarter to half dollar size, and very heavy rain. A wet microburst associated with one of the storms produced flash flooding south of Ovid.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, ranging from quarter to half dollar size, and very heavy rain. A wet microburst associated with one of the storms produced flash flooding south of Ovid. The heavy rain washed out a portion of County Road 29, reducing it to one lane. Several other roads were reportedly washed out in the immediate area as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 29, 1:59 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 259 PM MDT MON AUG 29 2011 .SHORT TERM...SCATTERED CONVECTION ACROSS MOUNTAINS AND ALONG BOUNDARY FROM MORGAN COUNTY THROUGH EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES INTO CENTRAL ELBERT COUNTY. STORMS ISOLATED ELSEWHERE AS AIRMASS A BIT CAPPED AS NOTED BY ACARS SOUNDINGS. FAIRLY DECENT SHEAR OVER THE FAR NORTHEAST PLAINS EAST OF THE BOUNDARY WHERE SURFACE DEWPOINTS HOVERING AROUND 60 DEGREES. STILL SOME POTENTIAL FOR A FEW STORMS REACHING SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN CONCERNS. OTHERWISE STORMS TO PRODUCE BRIEF HEAVY RAIN AS CURRENT IPW VALUES HOVERING AROUND 1.2 INCHES...THOUGH STORM MOVEMENT AROUND 12 KTS SHOULD LIMIT STORM THREAT. LATEST MODELS INDICATING CONVECTION SHOULD END ACROSS THE AREA BY MIDNIGHT AS DRIER AIR EXPECTED TO MOVE ACROSS THE REGION. THE LATEST HRRR SUGGEST A FEW STORMS TO LINGER OVER THE NORTHEAST CORNER THROUGH 09Z. NOT SURE IF THIS WILL PAN OUT...BUT WILL LEAVE A SLIGHT CHANCE GOING IN THAT AREA THROUGH 09Z. LATEST RUC SUGGESTS A RETURN OF LOW LEVEL MOISTURE AS FAR WEST AS EASTERN ADAMS AND EASTERN ARAPAHOE COUNTIES. THIS LOOKS A BIT OVERDONE BASED ON THE OTHER MODELS. FOR NOW WILL NOT ADD ANY FOG THE GRIDS. ON TUESDAY...MODELS SHOW UPPER LEVEL RIDGE BUILDING NORTH OVER COLORADO WITH MOST OF THE MOISTURE SOUTH OF THE CFWA. FORECAST SOUNDINGS SHOW IPW VALUES RANGING FROM SIX TENTHS OF AN INCH ALONG THE FOOTHILLS TO THREE QUARTERS OF AN INCH OVER LINCOLN COUNTY. IN ADDITION...SOUNDINGS ALSO SHOW AIRMASS ACROSS PLAINS CAPPED WHICH WILL LIMIT STORM CHANCES. SO BEST CHANCES FOR STORMS TO BE OVER THE MOUNTAINS AND ALONG THE PALMER DIVIDE. THIS ALREADY NOTED IN CURRENT FORECAST GRIDS...SO NO CHANGES NEEDED. LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SHOW HIGHS IN THE 90S AGAIN ACROSS THE PLAINS. WITH LESS CLOUDS EXPECTED THIS LOOKING REASONABLE. CURRENT TEMPERATURE GRIDS IN LINE WITH GUIDANCE...NO CHANGES NEEDED AT THIS TIME. .LONG TERM...THE THERMAL RIDGE WILL REMAIN OVER COLORADO THROUGH THURSDAY...WHILE THE UPPER RIDGE MIGRATES TO THE SOUTHERN PLAINS...AND COLORADO WILL EXPERIENCE SOUTHWEST FLOW ALOFT. TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH HIGHS IN THE 90S BOTH DAYS. MOISTURE WILL BE LIMITED...AND THUNDERSTORMS WILL BE FOUND MOSTLY OVER THE HIGH COUNTRY. THURSDAY NIGHT INTO FRIDAY WE SEE A CHANGE AS THE UPPER TROUGH WILL SWEEP ACROSS THE NORTHERN ROCKIES IN SEVERAL PARTS. THE BEST CHANCE OF PRECIPITATION ON THE PLAINS MAY OCCUR IN ASSOCATION WITH THIS TROUGH...ON THURSDAY NIGHT. THE TROUGH WILL ALSO USHER IN COOLER TEMPERATURES THAT WILL LINGER RIGHT THROUGH THE WEEKEND...SO HIGHS WILL BE BACK TOWARDS SEASONAL VALUES IN THE 80S. POPS WILL BE LOW FRIDAY AND SATURDAY...THEN THE UPPER RIDGE WILL NOSE NORTHWARD ACROSS THE ROCKIES SUNDAY AND MONDAY...WITH A CORRESPONDING INCREASE IN MID LEVEL MOISTURE AND CONVECTION. && .AVIATION...SCATTERED THUNDERSTORMS ALONG FOOTHILLS AND EAST OF THE DENVER AREA. STILL A POSSIBILITY OF STORMS AFFECT THE AREA AIRPORTS. FOR NOW WILL CONTINUE WITH THE VCTS AND TEMPO VARIABLE WIND GUSTS TO 30 KTS THROUGH ROUGHLY 02Z. VFR CONDITIONS SHOULD PREVAIL...WITH A CHANCE OF CEILINGS AROUND 6000 FEET AGL. AFTER 03Z...THE STORMS SHOULD BE EAST OF THE AREA WITH DECREASING CLOUDS. SHOULD SEE WINDS SHIFTING TO THE SOUTHWEST AS DRAINAGE FLOW DEVELOPS. LATEST RUC SUGGESTS A WESTERLY PUSH OF LOW CLOUDS AND PERHAPS FOG TO JUST EAST OF KDIA BY 05Z. THIS APPEARS A BIT OVERDONE AS LATEST NAM AND GFS KEEP THIS LOW LEVEL MOISTURE FURTHER EAST. WILL KEEP OUT ANY MENTION OF LOW CLOUDS OR FOG IN THE UPCOMING TAFS. ON TUESDAY...DRIER AIR EXPECTED ACROSS THE AREA WITH ONLY A SLIGHT CHANCE FOR STORMS ALONG THE FOOTHILLS AND PALMER DIVIDE AFTER 18Z. && .HYDROLOGY...SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE EVENING. WITH PRECIPITABLE WATER VALUES AROUND 1.2 INCHES...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. STILL THE POTENTIAL FOR UP TO 1.5 INCHES IN AN HOUR ON THE PLAINS...WITH THREE QUARTERS OF AN INCH IN 30 MINUTES POSSIBLE IN THE MOUNTAINS. BUT CURRENT STORM MOTION OF AROUND 12 KTS WILL LIMIT FLOOD THREAT...THOUGH MINOR FLOODING POSSIBLE IN THE BURN AREAS ALONG THE FOOTHILLS. DRIER AND MORE STABLE CONDITIONS EXPECTED TUESDAY WITH ONLY A SLIGHT CHANCE OF STORMS ACROSS THE MOUNTAINS AND FOOTHILLS AND ALONG THE PALMER DIVIDE. FLOOD THREAT LOW DUE TO THE DRIER AIRMASS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D-L/RTG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1101 AM MDT MON AUG 29 2011 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS AND FOOTHILLS...SPREADING ONTO THE PLAINS DURING THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY ALONG WITH GUSTY WINDS. ALTHOUGH THE THREAT OF FLOODING REMAINS LOW...MINOR FLOODING COULD OCCUR IN THE BURN AREAS ALONG THE FOOTHILLS. ACROSS THE PLAINS...THERE IS A CHANCE THAT A FEW STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT IS LOOKING MOSTLY DRY THROUGH THE PERIOD...WITH ISOLATED MAINLY MOUNTAIN THUNDERSTORMS NEARLY EVRY DAY. IT WILL CONTINUE TO BE HOT THROUGH THURSDAY...THEN NEAR SEASONAL TEMPERATURES FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/RTG
The Goodland radar (KGLD), 184 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
4 hail, 1 flash flood. Local standard time, as filed.
A severe thunderstorm produced minor flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339547, 339549, 339548, 344658, 339550.